Be Cautious of Renal Failure Caused by Excessive Calcium Supplementation
A 96-year-old woman was sent to the hospital due to general weakness, nausea and poor appetite; her renal function deteriorated rapidly, which was initially considered to be a symptom caused by uremia. Further examinations found that the old woman suffered from hypercalcemia. Through the inquiry, it was known that she had been taking vitamin D and calcium tablets, which led to high serum calcium and rapidly aggravated the renal function. After the diagnosis and treatment by the Nephrology Department in Yangming Branch of Taipei City Hospital, the serum calcium finally returned to normal level, and the renal function also recovered to the original level.Many senior citizens suffering from osteoporosis usually take calcium tablets plus vitamin D to supplement their calcium, so as to prevent or treat osteoporosis. Patients with chronic renal disease would also take vitamin D and calcium tablets to treat high parathyroid hormone, insufficient vitamin D and hyperphosphatemia. Zhong Xuan-guang, director of the Nephrology Department in the Yangming Branch of Taipei City Hospital, says that vitamin D can increase the calcium absorption of the gastrointestinal tract and people who take vitamin D or calcium tablets should use appropriate dosage to avoid hypercalcemia and even renal failure caused by excessive calcium intake. Besides renal injury, the acute symptoms of hypercalcemia comprise nausea, vomiting, unconsciousness and mental disorders; the chronic symptoms include diuresis, drinking plenty of water, muscle soreness and so on. People who take vitamin D and calcium tablets need to seek medical advice immediately when experiencing these symptoms. Dr. Zhong explains that the methods for preventing excessive calcium supplementation comprise medical compliance, regular monitoring of blood calcium level and relevant biochemical parameters, as well as drinking sufficient water, which is about 1500-2500ml per day for an adult. He reminds us that the initial symptoms of hypercalcemia and renal failure are not obvious, and that high-risk people should pay more attention when taking such drugs.